November 14, 1980

Street Drug Misrepresentation

Author Affiliations

The New York Hospital—Cornell Medical Center New York

JAMA. 1980;244(19):2160. doi:10.1001/jama.1980.03310190016011

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor.—  Refering to the letter by Falck and Seal (244:332, 1980) regarding their discovery of street manufactured methaqualone (Quaalude) tablets actually containing phencyclidine hydrochloride (PCP). I recently experienced an example of such deception in street drug trade when a 21-year-old man came to our emergency room with an acute dystonic reaction induced by the ingestion of four 10-mg diazepam (Valium) tablets.The product information material for diazepam mentions increased muscle spasticity as a rare paradoxical reaction to the drug. Based on this information, it was initially assumed that 10-mg diazepam tablets were purchased, and such an adverse reaction was experienced. The dystonia was quickly reversed by the intramuscular administration of diphenhydramine hydrochloride.After further questioning, the patient disclosed that the street dealer advertised his wares as "generic Valium." He described the tablets as "small blue pills with the number '10' on them." On a hunch, I asked the